Wisconsin, 2016Winter Storm and Winter Weather in Wisconsin, February 2, 2016
February 2, 2016 · NWS MKX · 7 events in 7 counties and zones
Strong low pressure tracked from the Central Great Plains through Southeast Wisconsin bringing several inches of snow to Sauk, Columbia, Marquette, and Green Lake Counties. Gusty east winds to 30 mph prevailed during the day.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure tracked from the Central Great Plains through Southeast Wisconsin bringing several inches of snow to Sauk, Columbia, Marquette, and Green Lake Counties. Gusty east winds to 30 mph prevailed during the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 2, 6:01 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Feb 2, 6:01 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
601 AM CST TUE FEB 2 2016
.SHORT TERM...TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM.
INITIAL BAND OF RADAR RETURNS LIFTING NORTH THROUGH SRN WI IN LINE
WITH 700 MB WAA BUT LITTLE TO NO GROUND TRUTH AS ANY ELEVATED PCPN
EVAPORATES AS IT FALLS INTO DEEP DRY LAYER BELOW ON AREA FORECAST
SOUNDINGS. SATURATION WILL BE RELATIVELY FAST AFTER 12Z WITH STRONG
WARM ADVECTION AND STRONG LIFT. FORECAST SOUNDINGS SHOW COLUMN
SATURATES QUICKLY AND THERE IS A RAPID DROP IN CONDENSATION PRESSURE
DEFICITS NOTED ON ISENTROPIC FORECASTS.
BASED ON VERTICAL THERMAL PROFILES WILL SEE A BURST OF MAINLY SNOW
MOVE INTO SOUTHERN WISCONSIN MID-MORNING...CHANGING RAPIDLY TO RAIN
IN THE SOUTHEAST...AND A MIX IN CENTRAL SECTIONS THAT PUSHES UP TO
THE NORTHEAST WITH A MID LEVEL WARM LAYER. WITH REDUCED SNOW AMOUNTS
OVERALL AND ESPECIALLY IN THE SOUTHEAST CWA...HAVE TRIMMED
WASHINGTON AND JEFFERSON COUNTIES FROM THE ADVISORIES...AND
PULLED IOWA COUNTY OUT OF THE WARNING AND INTO AN ADVISORY.
NORTHWESTERN SECTIONS OF THE CWA REMAIN IN THE WARNING AND WILL SEE
STEADY MODERATE TO AT TIMES HEAVY SNOW THROUGH THE AFTERNOON AS THE
STRONGEST FORCING AND OMEGA LIFT UP OVER THE REGION. SNOW TOTALS
WILL BE IN THE 6 TO 8 INCH RANGE ALONG AND NORTHWEST OF A LONE
ROCK...PORTAGE TO BERLIN LINE...TAPERING TO 3 TO 5 INCHES IN THE
ADVISORY AREAS...WITH 1 TO 2 INCHES ELSEWHERE...EXCEPT FOR LESS
THAN 1 INCH AMOUNTS SOUTHEAST OF A MEQUON TO LAKE GENEVA LINE.
A COMPLICATING FACTOR FOR THE ENTIRE CWA WILL BE THE GUSTY EAST
WINDS IN THE TIGHTENING GRADIENT AHEAD OF THE LOW THIS AFTERNOON.
WINDS WITHIN 1500 FT OF THE SURFACE JUMP UP TO 35 TO 40 KNOTS...WITH
FORECAST SOUNDINGS SHOWING ENOUGH LOW-LEVEL MIXING TO TAP SOME OF
THESE WINDS. SATURATED ISOTHERMAL PROFILE WILL LIMIT MOMENTUM
TRANSFER BUT COULD STILL SEE WIDESPREAD GUSTS BETWEEN 25 AND 30
KNOTS. WINDS WILL EASE THIS EVENING AS GRADIENT SLACKENS WITH THE
LOW MOVING CLOSER TO SOUTHERN WISCONSIN.
ELEVATED CAPE AROUND 260 J/KG ORIGINATING AROUND 4-5K FT WITH
EQUILIBRIUM LEVELS NEAR 27K FT BRINGS THE POTENTIAL OF THUNDER TO
THE SOUTHEAST THIS AFTERNOON.
STEADY MODERATE PCPN ENDS FROM SOUTH TO NORTH AS STRONGEST
FORCINGMOVES OFF TO THE NORTH AND MID-LEVEL DRY PUNCH OVERSPREADS
MOST OF SOUTH CENTRAL WI BY 00Z AND THE REST OF SRN WI BETWEEN 00Z
AND 06Z. THE LOSS OF CRYSTAL GROWTH AS THE DENDRITE GROWTH ZONE
DRIES OUT WILL CHANGE SNOW TO LIGHT RAIN OR DRIZZLE....WITH SOME ICE
PELLETS POSSIBLE. ONLY THE FAR NORTHWEST CORNER OF THE CWA LOOKS TO
STAY IN LIGHT SNOW AS THE COLUMN REMAINS COOL AND THE DGZ MOIST
ENOUGH FOR SNOW.
LIGHT PRECIPITATION WILL BEGIN TO CROSS THE CWA WITH A REGION OF LOW
TO MID LEVEL FRONTOGENESIS IN THE DEFORMATION ZONE ON THE NW FLANK
OF THE SURFACE LOW AS IT PASSES ACROSS SRN WI AND AHEAD OF A
VIGOROUS VORTICITY MAXIMA THAT ROUNDS THE BASE OF THE 500 MB TROUGH
AND LIFTS INTO THE REGION AROUIND 12Z WED.
.WEDNESDAY THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM.
BY WED MORNING THE 500 MB UPPER TROUGH WILL BE NEAR THE MS RIVER
WHILE A 996 MB SFC LOW AND COLD FRONT WILL BE LOCATED OVER SE WI.
THE UPPER TROUGH PASSAGE AND SFC-850 MB FRONTOGENESIS WILL BRING
LGT SNOW TO MUCH OF SRN WI WITH 1-2 INCHES OF ACCUM OVER THE NRN
CWA AND MOST OF SOUTH CENTRAL WI...WITH LESSER AMOUNTS IN SE WI.
THE PCPN TYPE WILL STILL BE INITIALLY RAIN IN FAR ERN WI BUT CHANGE
TO ALL SNOW BY THE MIDDLE TO LATE MORNING HOURS AS THE COLD
ADVECTION INCREASES ON BRISK NWLY SFC WINDS. SFC TEMPS WILL VERY
GRADUALLY FALL THROUGHOUT THE DAY.
FOR WED NT SOME UNCERTAINTY ON WHETHER STRATOCUMULUS FIELD WILL
BECOME FEW-SCT OR REMAIN BROKEN. A WEAK SFC RIDGE WILL MOVE INTO
SOUTH CENTRAL WI BY THU MORNING. ACCOUNTED FOR SOME CLEARING
MAINLY IN THE FAR WRN CWA WITH UPPER SINGLE DIGIT LOWS WITH TEENS
ELSEWHERE. FOR THU-THU NT A COUPLE SHORTWAVE TROUGHS WILL PASS
WITH THE FIRST EXPECTED TO BE DRY WHILE THE 2ND ONE IS A DIGGING
VORT MAX FOR THU AFT AND EVE. THERE WILL BE A VERY WEAK SFC TROUGH
WITH THIS FEATURE ALTHOUGH OVERALL LIFT IS VERY WEAK. THUS WENT
WITH SLIGHT CHANCE POPS FOR THU NT AS OF NOW. ANOTHER WEAK SFC
RIDGE WILL SLOWLY MOVE EWD ACROSS SRN WI ON FRI. AFTER MILD TEMPS
INTO WED MORNING...SFC TEMPS WILL RETURN TO MORE NORMAL CONDITIONS
THROUGH FRI.
LONG TERM...SATURDAY THROUGH MONDAY...FORECAST CONFIDENCE MEDIUM.
A WEAK SFC TROUGH WILL PASS FRI NT FROM LOW PRESSURE PASSING
ACROSS THE NRN GREAT LAKES. THIS WILL BE FOLLOWED BY A WEAK RIDGE
OF HIGH PRESSURE FOR SAT. SLIGHT CHANCES OF SNOW IS FORECAST FRI
NT INTO SAT MORNING FOR THE FAR NRN CWA. A LARGE AND FAIRLY STRONG
SFC LOW WILL THEN TRACK ALONG THE US AND CANADIAN BORDER FOR EARLY
NEXT WEEK. SWLY WINDS AND WARM ADVECTION WILL BOOST HIGH TEMPS
INTO THE 30S WITH COOLING AFTERWARD. ONLY SMALL POPS FOR LGT SNOW
ARE FORECAST DURING THIS TIME.
.AVIATION/12Z TAFS/...
INCREASING EAST WINDS ARE LIFTING THE FOG INTO MORE OF AN IFR STRATUS
DECK. SOME VFR CIGS MOVING IN FROM THE SOUTH...BUT EXPECT MAINLY
MVFR CIGS. INITIAL ELEVATED BAND OF PRECIPITATION ON AREA RADARS
NOT PRODUCING MUCH IN THE WAY OF GROUND TRUTH AS IT FALLS INTO
DRIER AIR BELOW. RAPID UPDATE MODELS IN LINE WITH OTHER GUIDANCE
IN BRINGING STEADY MODERATE TO AT TIMES HEAVY PRECIPITATION INTO
THE FORECAST AREA AROUND/AFTER 15Z....MOVING FROM SOUTH TO NORTH
AND COVERING ALL OF SOUTHERN WISCONSIN BY 18Z.
WILL SEE SNOW INITIALLY...TURNING TO A MIX ALONG AND SOUTH OF THE
I-94 CORRIDOR FROM MADISON TO MILWAUKEE AND SOUTH WITH MAINLY RAIN
IN THE SOUTHEAST. MVFR CONDITIONS WITH PERIODS OF IFR ARE
EXPECTED FROM LATE MORNING THROUGH THE AFTERNOON. EAST WINDS WILL
INCREASE WITH GUSTS OF 25 TO 30 KNOTS FROM LATE MORNING THROUGH
THE AFTERNOON. PRECIPITATION WILL TAPER OFF THIS EVENING TO
SCATTERED LIGHT RAIN OR SNOW AS BEST FORCING MOVES NORTH.
.MARINE...
KEPT THE GALE WARNING IN EFFECT FROM 15Z TODAY TO 00Z
WEDNESDAY ACROSS THE NEARSHORE WATERS OF LAKE MICHIGAN....THOUGH
THE STRONGER EAST GALE GUSTS MAY BE SOMEWHAT DELAYED...ESPECIALLY
NORTH OF MILWAUKEE... WITH THE LATER ARRIVAL OF THE STRONG LOW
PRESSURE SYSTEM. WINDS WILL EASE THIS EVENING TO SMALL CRAFT
LEVELS WITH THE BAGGIER GRADIENT AROUND THE ELONGATING LOW AS IT
MOVES OVER SOUTHERN LAKE MICHIGAN OVERNIGHT INTO WEDNESDAY.
THE GUSTY ONSHORE WINDS WILL BUILD HIGH WAVES.
THE GUSTY WINDS WILL LOWER AND SHIFT NORTH LATER TONIGHT INTO
WEDNESDAY MORNING AS THE LOW PASSES OVER SOUTHERN LAKE
MICHIGAN...THEN NORTHWEST AS THE LOW MOVES NORTHEAST AND AWAY FROM
THE AREA. GUSTS OF 25 KNOTS ARE EXPECTED FROM LATE WEDNESDAY MORNING
INTO THE EVENING...WITH HIGH WAVES SHIFTING TOWARD AND OVER THE OPEN
WATERS. A SMALL CRAFT ADVISORY WILL BE NEEDED FOR MOST OF THIS
PERIOD...AFTER THE GALE WARNING EXPIRES.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR WIZ067-
068.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST
WEDNESDAY FOR WIZ046-047-056-057.
WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR WIZ062.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
WEDNESDAY FOR WIZ051-052-058-063.
LM...GALE WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR
LMZ643>646.
&&
TODAY/TONIGHT AND AVIATION/MARINE...REM
WEDNESDAY THROUGH MONDAY...GEHRINGHazardous weather outlook, Feb 2, 4:42 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
442 AM CST TUE FEB 2 2016
WIZ046-047-051-052-056>060-062>072-031045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
442 AM CST TUE FEB 2 2016
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW ACCUMULATIONS ARE LIKELY ACROSS PORTIONS OF
SOUTH CENTRAL WISCONSIN MAINLY NORTHWEST AND NORTH OF
MADISON...WHERE A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND
TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT BORDERING THE
WARNING AREA FROM SHEBOYGAN THROUGH DODGE...DANE AND GREEN
COUNTIES. THERE WILL BE A BURST OF SNOW EVEN IN THE FAR SOUTHEAST
...BUT THE SNOW WILL THEN TRANSITION TO RAIN OR A RAIN/SNOW MIX.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SNOWFALL REPORTS
WILL BE APPRECIATED TODAY AND TONIGHT.
LMZ643>646-031045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
442 AM CST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT THROUGH THIS AFTERNOON FOR EAST GALES
AHEAD OF STRONG LOW PRESSURE APPROACHING THE WESTERN GREAT LAKES.
A SMALL CRAFT ADVISORY WILL BE NEEDED FOR A TIME TONIGHT AFTER THE
GALE WARNING EXPIRES. THE STRONG WINDS WILL PRODUCE HIGH WAVES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED WEDNESDAY AND
WEDNESDAY NIGHT FOR GUSTY WEST TO NORTHWEST WINDS BEHIND THE
STRONG LOW AS IT MOVES OFF TO LOWER MICHIGAN.
WINDS WILL APPROACH SMALL CRAFT LEVELS FRIDAY NIGHT INTO SATURDAY
AND AT TIMES FROM SUNDAY INTO MONDAY NIGHT AS A SERIES OF LOW
PRESSURE SYSTEMS CROSS THE NORTHERN GREAT LAKES REGION.
REM
WWW.WEATHER.GOV/MKX
Winter Weather, Iowa
- When
- February 2, 9:00 AM CST to 8:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Snow accumulation of 2 to 4 inches with easterly wind gusts of 30 mph during the day.
Winter Storm, Sauk
- When
- February 2, 10:00 AM CST to 3:48 PM CST
- Where
- Sauk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Snow accumulation of 3 to 6 inches with easterly wind gusts in the 30 mph range.
Winter Storm, Columbia
- When
- February 2, 10:00 AM CST to 3:00 PM CST
- Where
- Columbia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Snow accumulation of 3 to 7 inches with easterly wind gusts in the 30 mph range.
Winter Weather, Dodge
- When
- February 2, 10:00 AM CST to 6:30 PM CST
- Where
- Dodge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Snow accumulation of 2 to 4 inches with easterly wind gusts of 30 mph during the day.
Winter Storm, Marquette
- When
- February 2, 11:00 AM CST to 3:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Snow accumulation of 4 to 7 inches with easterly wind gusts in the 30 mph range.
Winter Storm, Green Lake
- When
- February 2, 11:00 AM CST to 3:00 PM CST
- Where
- Green Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Snow accumulation of 4 to 6 inches with easterly wind gusts in the 30 mph range.
Winter Weather, Fond du Lac
- When
- February 2, 11:00 AM CST to 7:00 PM CST
- Where
- Fond du Lac forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Snow accumulation of 2 to 4 inches with easterly wind gusts of 30 mph during the day.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 2 to 3, 2016$2.4 million · EF2 · 44 events
- Avalanche in Colorado, February 2, 20161 death · 1 event
- Tornadoes and Flash Flooding in Alabama, February 2 to 3, 20161 injured · EF2 · 9 events
- Tornado and Flash Flooding in Tennessee, February 2, 20161 injured · $150,000 · EF1 · 4 events
- Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016$98,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Iowa, February 2 to 3, 201633 events
- Winter Storm in Minnesota, February 2 to 3, 201625 events
- Blizzard and Winter Storm in Nebraska, February 2, 201624 events
- Blizzard and Winter Weather in Iowa, February 2 to 3, 201622 events
- Blizzard and Winter Weather in South Dakota, February 2 to 3, 201620 events
- Winter Storm in Wisconsin, February 2 to 3, 201619 events
- Flash Flood in Indiana, February 2, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614473, 614467, 614468, 614472, 614469, 614470, 614471.